Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 144, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jun 26, 2017, 1:24 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 66 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2017, 1:24 PM MDT (19:24 UTC)
- Expired
- Jun 26, 2017, 2:30 PM MDT
- In force
- 66 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 105 km from the middle of the area, began a volume at 19:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:25 PM MDT | HAIL 1.5 | 5 Ese Flagler, CO | A FEW PING PONG BALL SIZED HAIL STONES. HAIL SIZE RANGED FROM DIME TO PING PONG. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 7.4 hours before the alert went out and 83 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 351 J/kg
- Mixed-layer CIN
- -159 J/kg
- Mixed-layer LCL
- 1373 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 47 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
719
WUUS53 KGLD 261924
SVRGLD
COC017-063-262030-
/O.NEW.KGLD.SV.W.0144.170626T1924Z-170626T2030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
124 PM MDT MON JUN 26 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northwestern Cheyenne County in east central Colorado...
Southwestern Kit Carson County in east central Colorado...
* Until 230 PM MDT
* At 123 PM MDT, a severe thunderstorm was located 5 miles south of
Seibert, moving southeast at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Seibert.
This includes Interstate 70 in Colorado between mile markers 396 and
411.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3934 10307 3938 10282 3893 10254 3884 10297
TIME...MOT...LOC 1923Z 334DEG 17KT 3922 10291
HAIL...1.25IN
WIND...60MPH
$$
Buller3 follow-up statements
644
WWUS53 KGLD 261950
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
150 PM MDT MON JUN 26 2017
COC017-063-262030-
/O.CON.KGLD.SV.W.0144.000000T0000Z-170626T2030Z/
Cheyenne CO-Kit Carson CO-
150 PM MDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO...
At 146 PM MDT, a severe thunderstorm was located 11 miles south of
Seibert, moving south at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public. At 125 PM ping pong size hail was reported
five miles east southeast of Flagler.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Cheyenne and southwestern Kit Carson Counties in east
central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3921 10304 3926 10280 3892 10259 3884 10297
TIME...MOT...LOC 1946Z 344DEG 16KT 3913 10289
HAIL...1.50IN
WIND...60MPH
$$
Buller691
WWUS53 KGLD 262004
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
204 PM MDT MON JUN 26 2017
COC017-063-262030-
/O.CON.KGLD.SV.W.0144.000000T0000Z-170626T2030Z/
Cheyenne CO-Kit Carson CO-
204 PM MDT MON JUN 26 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 PM MDT
FOR NORTHWESTERN CHEYENNE AND SOUTHWESTERN KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO...
At 203 PM MDT, a severe thunderstorm was located 17 miles east of
Boyero, or 20 miles south of Flagler, moving south at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Cheyenne and southwestern Kit Carson Counties in east
central Colorado.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3921 10304 3923 10294 3890 10267 3884 10297
TIME...MOT...LOC 2003Z 349DEG 25KT 3902 10296
HAIL...1.50IN
WIND...60MPH
$$
Buller528
WWUS53 KGLD 262024
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
224 PM MDT MON JUN 26 2017
COC017-063-262034-
/O.EXP.KGLD.SV.W.0144.000000T0000Z-170626T2030Z/
Cheyenne CO-Kit Carson CO-
224 PM MDT MON JUN 26 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO WILL EXPIRE
AT 230 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
LAT...LON 3921 10304 3923 10294 3890 10267 3884 10297
TIME...MOT...LOC 2024Z 334DEG 17KT 3894 10291
$$
BullerWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 26, 12:51 PM MDT, 33 minutes earlier.
Area forecast discussion, Jun 26, 12:51 PM MDT, 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 1251 PM MDT Mon Jun 26 2017 .UPDATE... Issued at 1251 PM MDT Mon Jun 26 2017 Update to forecast to add in a slight chance for trw for the rest of the CWA for the afternoon hrs. Latest radar image showing convective development over NE Colorado where no pops are in. && .SHORT TERM...(Today through Wednesday night) Issued at 340 AM MDT Mon Jun 26 2017 Today-tonight...once again we find ourselves under quite a bit of moisture below 700mb through the day and into the evening before lifting east/northeast away from the area toward sunrise Tuesday morning. For the shorter term will have to deal with stratus and fog as abundant boundary layer moisture has moved into the area from the south. Am expecting this to continue through mid morning before dissipating. However, looks like it redevelops after midnight. Looking at precipitation chances, sufficient instability is in place despite meager mid level moisture. NAM showing small pockets of moisture moving down from the north supporting at least some isolated thunderstorms across the eastern 1/2 of the area. Any activity should be south of the area during the early to mid evening hours. Will have to watch the our Colorado counties during the evening as well as front range convection earlier in the period tries to move east-southeast into the area. After midnight elevated cin increases rather substantially and should limit any further development. High temperatures today in the low 80s. Low temperatures in the mid 50s to low 60s. Tuesday-Tuesday night...southerly winds quickly increase in the morning becoming sustained in the 20 to 30 mph range with higher gusts through the late afternoon. Models continue to advertise an upper trough axis to move into far eastern Colorado in the 3PM MDT to 6 PM MDT timeframe with showers and thunderstorms possible. The trough axis continues east through midnight and should be out of the area by if not before sunrise. 850mb temperatures from the past 5 days support high temperatures in the low to upper 90s while nearly all other guidance is several degrees cooler. Wont make any significant adjustments to forecast at this time and stay the course with readings around 90/low 90s. Low temperatures in the mid 50s to around 60 in far eastern Colorado with low to upper 60s elsewhere. Wednesday-Wednesday night...upper flow shifts to zonal behind Tuesday nights system. Models bring a weather disturbance into far eastern Colorado in the 3PM MDT-6PM MDT timeframe supporting current forecast of thunderstorms. This disturbance also moves east across the area during the night providing a chance for showers/thunderstorms. High temperatures in the upper 80s to low 90s. Low temperatures again in the mid 50s to near 60 in far eastern Colorado with low to mid 60s elsewhere. .LONG TERM...(Thursday through Sunday) Issued at 309 AM MDT Mon Jun 26 2017 Thursday: Looks to be another day with the potential for strong to severe storms during the afternoon hours through the overnight. Model soundings show MUCAPE around 2000-2500 J/kg, DCAPE near 1700 J/kg, and 0-6km bulk shear of 35-50kt across the area. Damaging winds and hail look to be the biggest threats with any storms that form. With PWATs around 1.50 inches, will also have to watch for the possibility of heavy rain accompanying storms during the evening. Friday-Sunday: Weak cold front pushes through the area late Thursday or early Friday. Will have a slight chance of showers and thunderstorms Friday night. Models differ for the rest of the period. GFS is showing cooler daytime temps and wetter conditions through Sunday evening than the ECMWF. GFS maintains NW flow aloft over the area Saturday and Sunday, whereas the ECMWF moves upper level ridging into the area which creates a decent amount of subsidence over the CWA. Forecast is essentially a blend of the two on temps and PoPs. Should be noted that if the GFS verifies, CWA could see weekend conditions very similar to this past weekend with cooler temps, cloud cover, and precipitation. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1111 AM MDT Mon Jun 26 2017 For KGLD...VFR conditions thru the forecast period w/ a scattered low/mid cloud mix. Winds...W 5-10kts thru 21z then ESE around 10kts. By 14z Tuesday...S 10-20kts. LLWS 05z-14z Tuesday 160@40kts. For KMCK...VFR conditions thru the forecast period w/ a scattered to broken low/mid cloud mix. Winds...light/variable thru 1930z...then ENE around 10kts thru 08z Tuesday. By 08z...ESE 5-10kts increasing to 10-20kts by 14z. LLWS 08z-14z 140@35kts. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...99 LONG TERM...SME AVIATION...JN
Hazardous weather outlook, Jun 26, 9:41 AM MDT, 3 hours 43 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 941 AM MDT Mon Jun 26 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271545- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 941 AM MDT Mon Jun 26 2017 /1041 AM CDT Mon Jun 26 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...TODAY AND TONIGHT... Isolated thunderstorms are possible early this afternoon through tonight. One or two severe storms are possible with large hail and damaging winds the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... Severe thunderstorms will be possible each afternoon Tuesday through Thursday. Large hail and damaging winds will be the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight.
In the hours before
Special weather statement, Jun 26, 1:16 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Goodland KS 116 PM MDT MON JUN 26 2017 COZ091-092-262000- Kit Carson County CO-Cheyenne County CO- 116 PM MDT MON JUN 26 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND WESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 200 PM MDT... At 115 PM MDT, Doppler radar was tracking a strong thunderstorm near Seibert, moving south at 25 mph. Half inch hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Seibert and Vona. This includes Interstate 70 in Colorado between mile markers 398 and 416. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3931 10303 3954 10283 3896 10244 3885 10293 TIME...MOT...LOC 1915Z 346DEG 23KT 3926 10290 Buller
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 26, 1:16 PM MDT | Special Weather Statement | GLD | Kit Carson | 44 min |
| Jun 26, 2:37 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 53 min |
| Jun 26, 3:36 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 42 min |
| Jun 26, 3:40 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.